Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 18, NWS Louisville, KY

May 18, 2018Fayette County, Kentucky

NWS Louisville, KY issued this flash flood warning at May 18, 2018, 5:57 PM EDT for Fayette County, Kentucky. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2018, 5:57 PM EDT (21:57 UTC)
Expired
May 18, 2018, 8:00 PM EDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Fayette County, KY

The radar

The Jackson,KY radar (KJKL), 108 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:21 PM EDTFLASH FLOOD2 Sse Lexington, KYWATER FLOWING OVER THE ROAD NEAR CHINOE ROAD AND COCHRAN ROAD.
May 18, 6:24 PM EDTFLASH FLOOD2 Sse Lexington, KYUP TO A FOOT OF WATER ON ROMANY ROAD.
May 18, 6:50 PM EDTFLASH FLOOD6 S Lexington, KYFLOODING AT VETERANS PARK. WEST HICKMAN CREEK RISING QUICKLY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

271 
WGUS53 KLMK 182157
FFWLMK
KYC067-190000-
/O.NEW.KLMK.FF.W.0018.180518T2157Z-180519T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
557 PM EDT FRI MAY 18 2018

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Fayette County in central Kentucky...

* Until 800 PM EDT

* At 555 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin immediately. Excessive runoff from heavy rainfall will cause 
  flooding of small creeks and streams, urban areas, highways, 
  streets and underpasses as well as other drainage areas and low 
  lying spots.

* Locations that will experience flooding will be across the
  central part of Fayette county including the Lexington metro
  area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you 
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3790 8443 3793 8447 3794 8448 3796 8454
      3800 8460 3814 8460 3817 8448 3799 8432
      3799 8433 3798 8432 3797 8432 3796 8431

$$

MJ
1 follow-up statement
823 
WGUS73 KLMK 182307
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
707 PM EDT FRI MAY 18 2018

KYC067-190000-
/O.CON.KLMK.FF.W.0018.000000T0000Z-180519T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette KY-
707 PM EDT FRI MAY 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
FAYETTE COUNTY...

At 704 PM EDT, Doppler radar showed that thunderstorm activity that 
prompted the flash flood warning had weakened.  However, additional 
thunderstorms with torrential rainfall were located down in Garrard 
county and Madison county and were moving northward.  Some of these 
storms may move back into the Lexington metro region within the hour.

Numerous reports of flooding have been received from the Lexington 
area.  Creeks, streams, and poor drainage areas will continue to run 
high for the next several hours.  If additional heavy rainfall 
materializes, additional flooding will occur and the flash flood 
warning may need to be extended or reissued.

Never try to drive through a flooded roadway or intersection.  Turn 
around, don't drown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3790 8443 3793 8447 3794 8448 3796 8454
      3800 8460 3814 8460 3817 8448 3799 8432
      3799 8433 3798 8432 3797 8432 3796 8431

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:12 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 18, 3:12 PM EDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
312 PM EDT Fri May 18 2018

.Short Term...(This evening through Saturday)
Issued at 309 PM EDT Fri May 18 2018

...Localized Heavy Rainfall Possible Again This Evening...

The weakly defined warm front is now sitting across central KY and
will continue to slowly lift north as the driving upper disturbance
pivots into the Wabash River Valley. The warm front was essentially
caused by differential heating as substantial clearing has occurred
across southern and central portions of KY. As a result, 1000-1500
J/KG of CAPE have developed in a very moist airmass. Seeing a nice
upward trend in shower and storm coverage over the past hour or two
as a result of the increased instability and convergence along and
south of the boundary. This will all lift north toward the Ohio
River over the next few hours, with perhaps some more widespread
clustering of storms pushing NE into the Bluegrass region toward
sunset. Given a tall/skinny CAPE profile evident on soundings,
precipitable water values around 1.7 inches through the column, and
relatively slow storm movement heavy rainers are again a possibility
this afternoon and this evening. Don't think we'll see any
widespread problems, but isolated flood problems are possible where
training of thunderstorms occurs, and in spots that have seen more
rainfall in recent days. At this point, the best chances for the
heaviest rains this evening will be east of I-65 and along and north
of I-64. Coverage will be in the "numerous" range, but some spots
could see localized amounts higher than 1 to 2 inches, while other
spots stay mostly dry, much like we've seen over the past few days.

Shortly after sunset, will to watch another area of enhanced
coverage right along the western fringes of our CWA as another vort
lobe associated with the parent upper low swings into the area. The
same scenario will apply with this cluster, where locally heavy
rainfall may be possible.

Otherwise, the rest of the overnight period after Midnight should be
mostly dry with low temperatures in the mid to upper 60s.

The closed upper low centered just to our NW on Saturday morning,
will then lift through the area as an open wave. This should spark
additional scattered to numerous showers and thunderstorms as it
does so. There is a chance that some of our SW counties could see
some clearing late in the day which could bring their highs to the
low 80s. Elsewhere, most everyone should stay in the upper 70s.

&&

.Long Term...(Saturday night through Friday)
Issued at 225 PM EDT Fri May 18 2018

A cold front will slide southeastward into the Ohio Valley over the
weekend and then lay out east-west and become a wavy quasi-
stationary front in the region through early next week. As this
front interacts with the warm, moist atmosphere behind Atlantic
ridging, scattered convection, primarily diurnal, will remain in the
forecast for the next several days. By Wednesday night through
Thursday night we'll have slightly better chances of dry weather as
a small dome of Canadian high pressure drops southward out of the
Great Lakes.

Temperatures won't change much from day to day in this stubborn
pattern, with highs generally in the 80s and lows in the 60s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 146 PM EDT Fri May 18 2018

A weak, but moisture laden low pressure system will pivot through
the area this afternoon and tonight. Then, a stronger disturbance
will rotate through on Saturday. These features will provide the
focus for rounds of showers and thunderstorms through this TAF
cycle. In addition, ceilings will likely range from fuel-alternate
MVFR up through VFR at times. Visibilities are expected to stay VFR
outside of any shower or storm, where brief IFR visibilities are
possible.

The best timing for afternoon/evening showers and storms will be
from now until 6 or 7 PM tonight. Will keep VCSH in for much of the
night, then another round of showers and storms is expected late in
the TAF period on Saturday. The best timing for low ceilings will be
the few hours on either side of dawn on Saturday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BJS
Long Term...13
Aviation...BJS
Hazardous weather outlook, May 18, 3:32 PM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
332 PM EDT Fri May 18 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-191945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
332 PM EDT Fri May 18 2018 /232 PM CDT Fri May 18 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Numerous heavy rain showers and scattered thunderstorms are expected
through this evening. Any storm will be capable of producing brief
heavy rain, locally gusty winds, and cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated to scattered thunderstorms will be possible each day, mainly
in the afternoons and evenings. Heavy rainfall and locally gusty
winds are possible with the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any flooded roads or creeks as well as
stronger wind gusts.

BJS

In the hours before

Local storm report, May 18, 4:53 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
453 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      3 W MOOREFIELD          38.27N 84.00W
05/18/2018                   NICHOLAS           KY   EMERGENCY MNGR

            MULTIPLE ROADS CLOSED DUE TO HIGH WATER IN
            THE EASTERN PORTION OF THE COUNTY INCLUDING
            KY 36, EAST UNION ROAD, AND CANE RUN ROAD.

&&
Special weather statement, May 18, 5:05 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
505 PM EDT FRI MAY 18 2018

KYZ028-045-053-054-063>065-182130-
Hart-Marion-Taylor-Nelson-Hardin-Larue-Green-
505 PM EDT FRI MAY 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL NELSON...
LARUE...NORTHWESTERN GREEN...WEST CENTRAL MARION...NORTHEASTERN
HART...NORTHWESTERN TAYLOR AND SOUTHEASTERN HARDIN COUNTIES...

At 504 PM EDT/404 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 11 miles north of Munfordville to
8 miles northwest of Greensburg. Movement was north at 20 mph.

Winds in excess of 30 mph are possible with these storms along with
torrential rainfall.

Locations impacted include...
Elizabethtown, Hodgenville, Upton, Sonora, Bonnieville, Raywick,
Boundary Oak, Lobb, Glendale and Tanner.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3739 8603 3740 8602 3740 8603 3769 8595
      3757 8540 3726 8553
TIME...MOT...LOC 2104Z 191DEG 19KT 3744 8594 3735 8560

EER
Special weather statement, May 18, 5:43 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Louisville KY
443 PM CDT FRI MAY 18 2018

KYZ023-024-026-027-061-182245-
Grayson-Butler-Hancock-Ohio-Breckinridge-
443 PM CDT FRI MAY 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HANCOCK...
NORTHEASTERN BUTLER...WESTERN GRAYSON...SOUTHWESTERN BRECKINRIDGE AND
NORTHEASTERN OHIO COUNTIES...

At 443 PM CDT, a strong thunderstorm was located near Morgantown,
moving north at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Locations impacted include...
Casey, Lee, Caneyville, Fordsville, Woodbury, Mcquady, Steff,
Aberdeen, Shreve and Flint Springs.

LAT...LON 3767 8682 3768 8683 3775 8652 3732 8646
      3732 8647 3728 8645 3721 8644 3718 8659
      3718 8662 3717 8665 3766 8684
TIME...MOT...LOC 2143Z 166DEG 19KT 3727 8657

MJ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:46 PM EDTAreal Flood AdvisoryLMKBourbon, Clark, Fayette, Harrison, Scott119 min
May 18, 4:47 PM EDTFlash Flood WarningLMKNicholas102 min
May 18, 4:49 PM EDTAreal Flood AdvisoryLMKJefferson, Oldham, Shelby, Spencer, Trimble117 min
May 18, 5:05 PM EDTSpecial Weather StatementLMKGreen, Larue25 min
May 18, 5:28 PM EDTFlash Flood WarningLMKClark58 min
May 18, 5:43 PM EDTSpecial Weather StatementLMKOhio62 min
May 18, 5:45 PM EDTAreal Flood AdvisoryLMKBreckinridge, Butler, Grayson, Hancock, Ohio76 min
May 18, 5:49 PM EDTAreal Flood AdvisoryLMKClark, Fayette, Franklin, Jessamine, Madison, Scott and 1 more116 min
May 18, 5:58 PM EDTSpecial Weather StatementLMKLincoln32 min
May 18, 6:25 PM EDTAreal Flood AdvisoryLMKAnderson, Franklin, Garrard, Henry, Jessamine, Mercer and 6 more3 hr
May 18, 6:38 PM EDTAreal Flood AdvisoryLMKOhio2 hr
May 18, 6:42 PM EDTAreal Flood AdvisoryLMKGarrard, Jessamine, Lincoln, Madison2 hr
May 18, 6:59 PM EDTSpecial Weather StatementLMKGarrard, Madison46 min
May 18, 7:22 PM EDTFlash Flood WarningLMKOhio3 hr
May 18, 7:39 PM EDTAreal Flood AdvisoryLMKClark, Fayette, Franklin, Jessamine, Madison, Scott and 1 more3 hr
May 18, 7:47 PM EDTFlash Flood WarningLMKFayette2 hr

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.